It's Tylenol's turn under the gun. Researchers say that Tylenol may be behind the huge spike in childhood asthma. More than 42 percent of young people in the US take Tylenol.
A new medical study finds that even once-a-year use of Tylenol can trigger asthma in children and adolescents. WEBMD.com reports study was considered important enough to be published in the American Journal of Respiratory and Critical Care Medicine The team gave the youngsters written questionnaires, exploring their use of acetaminophen, other drugs, and asthma symptoms. They were also shown a video with five scenes of clinical asthma and asked whether they had experienced any of those symptoms. About 73% of the teens said they had used acetaminophen at least once in the previous year and 30% said they used it monthly.
The study was conducted on some 323,000 13- and 14-year-olds from 50 nations. Richard W. Beasley, MD, professor of medicine at the Medical Research Institute of New Zealand in Wellington, and his colleagues conducted the study.
This study is the first to link acetaminophen use to teen asthma. But even the researchers warn that this does not prove that acetaminophen causes asthma. It could simply be that children and pregnant women at risk of asthma are more likely to take acetaminophen. Dr. Beasley says they make it clear in their report on this.
"Randomized, controlled trials are now urgently required to investigate this relationship further and to guide the use of [fever-reducing drugs], not only in children but also in pregnancy and adult life."The CBC reports that Tylenol (acetaminophen) use among young people in the study varied widely among countries, from two per cent in Taiwan who took it more than once a month to 23 per cent in Canada, 42 per cent in the U.S. and 68 per cent in Nigeria.
Taking acetaminophen was also linked to an increased chance of eczema and rhinoconjunctivitis, or allergic nasal congestion, in adolescents, according to Bloomberg Business Week's Health Day.